Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 180, NWS Springfield, MO

July 24, 1998Douglas County, Texas County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 24, 1998, 2:01 PM CDT for Douglas County, Texas County, Wright County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1998, 2:01 PM CDT (19:01 UTC)
Expired
Jul 24, 1998, 5:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Texas County, MO, Wright County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 241901
FFWSGF
MOC067-215-229-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 500 PM CDT

* AT 155 PM LOCAL LAW ENFORCEMENT REPORTED RAPIDLY RISING WATER ALONG
  THE BIG PINEY RIVER IN TEXAS COUNTY AND STREAMS AND CREEKS IN
  NORTHEAST DOUGLAS AND SOUTHEAST WRIGHT COUNTIES.

* THE VERY HEAVY RAINFALL AMOUNTS THAT TOTALLED FROM THREE TO OVER
  FOUR AND A HALF INCHES WAS STILL CREATING LOW WATER CROSSING
  HAZARDS ACROSS SOUTHERN WRIGHT AND TEXAS COUNTIES AND NORTHEASTERN
  DOUGLAS COUNTIES.  BECAUSE THE GROUND WAS VERY DRY PRIOR TO THIS
  RAIN EVENT THE RUNOFF SHOULD SUBSIDE BY LATER THIS AFTERNOON.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 2:40 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI JUL 24 1998

WELL...ANOTHER MCS WITH LOCALLY HVY R+ ACRS SW MO & SE KS ATTM.  SFC
FNT CONTINUES TO AMAZE SKEPTICS BY PLUMMETING S OF HRO IN LATE JULY.
WOW  LLVL JET IS HAS DRASTICALLY INCR OVR LAST 3 HOURS WITH 35 KTS AT
H8 AT NDS.  K INDICES ARND 35...2000 CAPE & PRECIPTABLE WATER 1.75 INCHES
(130% OF NORMAL) ARE ALL IN STRONG LLVL THETA E RDG AND RAINFALL AMOUNTS
OVR PORTIONS OF SE KS CLOSE TO 2.5 INCHES. STORMS ARE BACKBUILDING.

...FCST PROB OF PD...TEMPS AND POPS (QPF TOO)...

CALLED NCEP FCST BRANCH AND THEY LIKE ETA/NGM BETTER THAN FAN WHICH
DROPPED THEIR HIGH POPS ON SAT/SUN.  THIS SEEMS UNLIKELY WITH FNT
SO FAR S AND WITH ITS RETURN NE AS WRMFNT...EXPECT TWO MORE NIGHTS OF
MCS ACTIVITY SPECLY FRI NGT.  FREEZING LVL REMAINS TO HIGH FOR SVR
HAIL BUT DAMAGING WINDS...BUT WITH WEAK WND FIELD...HVY RAIN IS THE
BIG PROBLEM.  GROUND IS STILL PARCHED AND THESE ANTECEDENT CONDITIONS
DICTATE NO FFA ATTM.
.
TEMPS ARE THE BIG PUZZLE OF PD...WITH TIMING OF CLD COVER DISSIPATION
THE BIGGEST ?.  WL TWEEK TEMPS CAPRICIOUSLY.

RECOMMENDATIONS: (FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY)
SGF/UNO: MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.
HIGH 80 TO 85.  HEAVY RAIN POSSIBLE.

JLN/SE KS: SHOWERS AND THUNDERSTORMS LIKELY...MAINLY THIS MORNING.
HIGH 80-85.  HEAVY RAIN POSSIBLE.

AIZ/VIH: MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS.
HIGH 80 TO 85.  EAST WIND 5 TO 10 MPH.

SGF EE 080/070 083/067 086 04685
JLN EE 080/072 085/070 088 04685

GORDON

In the hours before

Special weather statement, Jul 24, 12:35 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT FRI JUL 24 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...BOURBON       CHEROKEE     CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SOUTHERN MISSOURI...

THE COLD FRONT THAT HAS BEEN SLOWLY PUSHING SOUTH IS STALLING NEAR
THE MISSOURI/ARKANSAS BORDER.  THIS WILL BE THE FOCAL AREA FOR
SHOWERS AND THUNDERSTORM CHANCES THIS AFTERNOON.  MOST OF THE RAIN
SHOULD BE SOUTH OF THE AREA THAT RECEIVED THE HEAVY RAIN THIS MORNING
AND THE HIGH WATER WILL START RECEDING THIS AFTERNOON.

ANY THUNDERSTORM ACTIVITY THIS AFTERNOON IS NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH SOME HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH WILL
BE POSSIBLE WITH THE STRONGER STORMS.

OVERNIGHT...ANOTHER STORM SYSTEM IS EXPECTED TO DEVELOP IN WESTERN
KANSAS AND MOVE ALONG THE FRONTAL BOUNDARY INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.  EXPECT AN INITIAL WAVE OF STRONG TO SEVERE
THUNDERSTORMS AND THEN VERY HEAVY RAIN GENERALLY SOUTH OF A FT SCOTT
TO BOLIVAR TO SALEM LINE.  THE STRONGEST STORMS AND HEAVIEST RAIN
SHOULD COVER AN AREA FROM PITTSBURG KANSAS TO BRANSON.

SPOTTERS ARE NOT EXPECTED TO BE NEEDED UNTIL AFTER MIDNIGHT AND ONLY
FOR SOUTHERN MISSOURI.

DUSTY
Special weather statement, Jul 24, 12:35 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT FRI JUL 24 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...BOURBON       CHEROKEE     CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...
BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SOUTHERN MISSOURI...

THE COLD FRONT THAT HAS BEEN SLOWLY PUSHING SOUTH IS STALLING NEAR
THE MISSOURI/ARKANSAS BORDER.  THIS WILL BE THE FOCAL AREA FOR
SHOWERS AND THUNDERSTORM CHANCES THIS AFTERNOON.  MOST OF THE RAIN
SHOULD BE SOUTH OF THE AREA THAT RECEIVED THE HEAVY RAIN THIS MORNING
AND THE HIGH WATER WILL START RECEDING THIS AFTERNOON.

ANY THUNDERSTORM ACTIVITY THIS AFTERNOON IS NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH SOME HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MPH WILL
BE POSSIBLE WITH THE STRONGER STORMS.

OVERNIGHT...ANOTHER STORM SYSTEM IS EXPECTED TO DEVELOP IN WESTERN
KANSAS AND MOVE ALONG THE FRONTAL BOUNDARY INTO SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.  EXPECT AN INITIAL WAVE OF STRONG TO SEVERE
THUNDERSTORMS AND THEN VERY HEAVY RAIN GENERALLY SOUTH OF A FT SCOTT
TO BOLIVAR TO SALEM LINE.  THE STRONGEST STORMS AND HEAVIEST RAIN
SHOULD COVER AN AREA FROM PITTSBURG KANSAS TO BRANSON.

SPOTTERS ARE NOT EXPECTED TO BE NEEDED UNTIL AFTER MIDNIGHT AND ONLY
FOR SOUTHERN MISSOURI.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:30 AM CDTFlash Flood WarningSGFWebster, Wright4 hr
Jul 24, 6:12 AM CDTFlash Flood WarningSGFDouglas, Howell, Texas3 hr
Jul 24, 6:44 AM CDTSevere Thunderstorm WarningSGFOregon36 min
Jul 24, 9:55 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright4 hr
Jul 24, 9:55 AM CDTFlash Flood WarningSGFTexas4 hr
Jul 24, 10:10 AM CDTFlash Flood WarningSGFCedar, Vernon4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.